To the Editor:—
Pulmonary embolism from contrast media is an unusually rare complication of myelography. Review of the literature revealed four cases of venous intravasation since 1951, with evidence of pulmonary embolism.1-4 We are presenting an additional case of venous intravasation of iophendylate (Pantopaque) during myelography, with demonstration of the opaque medium in the lungs.
Report of a Case—
A 59-year-old man with painless, progressive weakness in both lower extremities, suffered fecal incontinence, frequency, and nocturia of 18 months' duration. Neurological examination revealed a spastic, wobbly gait with pelvic instability, symmetrical wasting, and weakness of the lower extremities. From T10 dermatone caudad there was hypalgesia, hyposthesia, and thermohypesthesia over the trunk and right lower extremity with intact proprioception. Reflexes were equal with equivocal left flexor and a positive right Babinski sign.Myelography was performed to rule out an intraspinal expanding process. The lumbar puncture at L3-4 yielded a crystal-clear
Townes LC. Pulmonary Embolism During Myelography. JAMA. 1965;193(2):168-169. doi:10.1001/jama.1965.03090020082031